Management of epidural bleeding in a patient with acquired hemophilia A masked by phenprocoumon therapy
M. Alrifai, R. Fischer, K. Heidinger, B. Kemkes-Matthes (Giessen, Germany)
Acquired problems and alterations of coagulation
Time: 17:15 - 18:15
Objective: Acquired hemophilia A (AHA) is a rare but potentially life-threatening bleeding disorder, caused by development of autoantibodies (inhibitors) directed against plasma coagulation factor VIII (FVIII). Early diagnosis is important to allow immediate hemostatic treatment and to prevent dangerous bleeding complications. Diagnosis of AHA is confirmed by demonstrating reduced factor VIII activity (FVIII:c) and neutralizing inhibitors. Therapy is aimed at controlling of bleeding episodes and eradication of factor VIII inhibitors.
Methods: Case report: A 60-year-old patient was transported to emergency department with a femur fracture subsequent to a traffic accident. He has an atrial fibrillation and therefor takes vitamin K antagonist (phenprocoumon®). He was scheduled for emergency surgical procedure.
Results: The patient received 3000 IU prothrombin-complex concentrate (PCC). He bled during the surgery and therefor received further PCC, erythrocytes concentrate (EC) and fresh frozen plasma (FFP). Coagulation analysis showed after surgery a normal prothrombin time (PT) 91 % of normal and prolonged activated partial thromboplastin time (aPTT) 62 seconds (sec) (norm 25-35), clinically, he bled further through surgical wound drainage. The patient fell out of bed at the evening and an epidural hemorrhage was diagnosed, he was transferred to our hospital to remove the hematoma. At presentation a blood sample was collected for coagulation diagnostics. aPTT was 91 sec, FVIII:c activity was 2,5 % of normal (norm 70-130), FVIII:c / aPTT cross-mixing test was positive and Inhibitor Bethesda was 28 BU/ml. All other parameters were within reference range. An acquired hemophilia A was diagnosed and a bypassing therapy with active recombinant factor VII (rFVIIa) 90 µg/kg body weight / 2 – 3 hours was started. No bleeding complications occurred during as well as after surgery. An immune suppressive therapy with prednisolone was started. FVIII:c started to increase and one week later was 25 % of normal. rFVIIa was stopped two weeks later due to good clinical status of patient as well as improvement of the FVIII:c activity. An anticoagulation with low dose of low molecular weight heparin (LMWH) was started as factor VIII:c was > 70 % of normal.
Conclusion: Acquired coagulation disorders should not be overlooked as a potential cause of unusual bleeding in patients taking anticoagulants.